Antonius H. Pudjiadi
Department of Child Health, Universitas Indonesia/Dr. Cipto Mangunkusumo General Hospital, Jakarta, Indonesia
Anaphylaxis is a rapid onset life-threatening emergency situation, caused by hypersensitivity reaction to allergic causing substance, characterized by airway, breathing, and/or circulatory problems. Anaphylaxis is highly likely when any one of the following 3 criteria are fulfilled:1
1. Acute onset of an illness (minutes to several hours) with involvement of the skin, mucosal tissue, or both (eg, generalized hives, pruritus or flushing, swollen lips-tongue-uvula)
AND AT LEAST ONE OF THE FOLLOWING
a. Respiratory compromise (eg, dyspnea, wheeze-bronchospasm, stridor, reduced PEF, hypoxemia)
b. Reduced BP or associated symptoms of end-organ dysfunction (eg, hypotonia [collapse], syncope, incontinence)
2. Two or more of the following that occur rapidly after exposure to a likely allergen for that patient (minutes to several hours):
a. Involvement of the skin-mucosal tissue (eg, generalized hives, itch-flush, swollen lips-tongue-uvula) b. Respiratory compromise (eg, dyspnea, wheeze-bronchospasm, stridor, reduced Peak Expiratory Flow, hypoxemia)
b. Reduced BP or associated symptoms (eg, hypotonia [collapse], syncope, incontinence)
c. Persistent gastrointestinal symptoms (eg, crampy abdominal pain, vomiting)
3. Reduced BP after exposure to known allergen for that patient (minutes to several hours):
a. Infants and children: low systolic blood pressure (age specific) or greater than 30% decrease in systolic blood pressure
b. Adults: systolic blood pressure of less than 90 mm Hg or greater than 30% decrease from that person?s baseline
The common pattern of Anaphylactic shock is a mixed of hypovolemic and distributive shock. Circulating blood volume may decrease due to extravasation.2 Severe vasodilation resistant to epinephrine has been reported.3 Cardiac rhythm abnormality has also been described during anaphylactic shock.4 Myocardial ischemia and dysfunction may accompany the low diastolic blood pressure and leads to myocardial dysfunction.
A practical management of anaphylactic shock is as follow:5,6 Lie flat, elevate legs/Trendelenburg position, high-flow oxygen, support airway and assist ventilation as required.
1. Administer high flow oxygen if SpO2 < 92%
2. Administer IM epinephrine 0.01 mg/kg (max 0.5 mg) into the anterolateral thigh and proceed to obtain wide-bore intravenous access. (If IV access is present and patient is in an appropriate environment, may omit IM epinephrine and proceed directly to intravenous infusion of epinephrine.)
3. Once IV access is available, commence rapid volume resuscitation with Normal Saline or Lactated Ringer?s Solution (20 ml/kg stat under pressure, repeated as necessary).
4. If remains hypotensive despite above steps, consider in the following sequence:
a. Intravenous infusion of epinephrine using an infusion pump
b. Intravenous bolus of atropine, if there is significant bradycardia
c. Intravenous bolus of vasoconstrictor (e.g. Metaraminol, Methoxamine, Vasopressin)
d. Further investigation/monitoring (central/pulmonary artery cannulation, echocardiography) to monitor intravascular volume and cardiac function
e. Intravenous glucagon, milrinone/amrinone and/or mechanical support (intra-aortic balloon pump) if remains hypotensive with a suspicion of cardiac failure rather than volume depletion/vasodilation. Cardiac support may be more likely to be required if there is coexisting beta-blockade or underlying cardiac disease.